Hail, Wichita
- When
- March 29, 6:15 PM CST
- Where
- Wichita County, 3.09 mi NW of Burkburnett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.120, -98.600
Hail lasted 45 minutes and produced hail drifts up to one to two feet in some locations.
Several days of southerly return flow and mild temperatures led to a moderately unstable airmass over southern Oklahoma and northern Texas. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several days of southerly return flow and mild temperatures led to a moderately unstable airmass over southern Oklahoma and northern Texas. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th. Significant hail was reported in a few locations, along with damaging winds and torrential rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 5:58 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 658 PM CDT FRI MAR 29 2013 .UPDATE... WILL UPDATE ALL ELEMENTS. AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW. && .DISCUSSION... SEVERE THUNDERSTORMS TONIGHT...MAINLY BEFORE 2 AM CDT...REMAIN THE BIGGEST CONCERN. GENERALLY EXPECT STORM COVERAGE TO INCREASE OVER THE NEXT FEW HOURS AS A MID LEVEL SHORT WAVE/LOW PRESSURE DISTURBANCE APPROACHES FROM THE WEST TO PROVIDE LIFT AND WEAKEN THE CAP. SPLITTING STORMS WILL CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING WINDS IN A FEW AREAS. TORNADO THREAT REMAINS LOW TO VERY LOW...THOUGH LOW LEVEL SHEAR WILL INCREASE SLIGHTLY IN THE NEXT FEW HOURS. STORMS SO FAR HAVE BEEN UNORGANIZED AND MAY CONTINUE TO REMAIN UNORGANIZED...THOUGH CONFIDENCE REMAINS LOW. && .AVIATION... FOR THE 00Z TAFS...HAVE LOW CONFIDENCE THROUGH 16Z...THEN MODERATE TO HIGH CONFIDENCE AFTER 16Z. FOR KOKC AND KOUN...THINK VCTS WILL OCCUR THROUGH 12Z...THOUGH EXACT TIMING OF STORMS REMAINS UNCERTAIN. GENERALLY VFR CONDITIONS WILL PREVAIL...WHICH MAY BECOME MVFR/IFR 06-16Z...THOUGH CONFIDENCE IS NOT HIGH. FOR KSPS...KLAW...AND KHBR...THINK VCTS WILL OCCUR THROUGH 06Z. THERE IS A BETTER CHANCE FOR ORGANIZED TSRA WITH STRONG WINDS AND HAIL AT THESE SITES. GENERALLY VFR CONDITIONS WILL PREVAIL...WHICH MAY BECOME MVFR/IFR 06-16Z. AT KWWR AND KGAG...KEPT VFR CONDITIONS AND REMOVED IFR OR LOWER CONDITIONS AS CONFIDENCE OF THESE LOWER CONDITIONS OCCURRING APPEARS TO BE TOO LOW TO MENTION. IF STORMS DIRECTLY AFFECT ANY GIVEN SITE...IFR OR LOWER CONDITIONS...STRONG VARIABLE WINDS...AND HAIL WOULD BE POSSIBLE. && .PREV DISCUSSION... /ISSUED 259 PM CDT FRI MAR 29 2013/ DISCUSSION... THE FORECAST IS A BIT COMPLICATED FOR THE REST OF THIS AFTERNOON AND TONIGHT. CURRENTLY...A SURFACE TROUGH EXTENDS THROUGH NORTH CENTRAL OK FROM WEST TO EAST. ALTHOUGH MOST OF SHOWERS AND THUNDERSTORMS FROM THIS MORNING HAVE MOVED INTO SE OK THIS AFTERNOON...ADDITIONAL DEVELOPMENT WILL BE POSSIBLE EARLY THIS EVENING AND LATER TONIGHT AS A SHORTWAVE TROUGH TRAVERSES OK. COVERAGE IS DIFFICULT TO PIN DOWN DEPENDING ON HOW MUCH CIN IS PRESENT LATE THIS AFTERNOON EARLY THIS EVENING...BUT HAVE FOCUSED HIGHEST POPS NEAR THE EXTREME SW ZONES ACROSS TX WHERE TEMPS ARE FINALLY STARTING TO WARM BENEATH HOLES IN THE CIRRUS. LARGE HAIL COULD ACCOMPANY THE STORMS LATER THIS EVENING GIVEN VERY STEEP MID LEVEL LAPS RATES AND MODEST DEEP LAYER SHEAR. AS THIS WAVE MOVES OUT OF THE REGION EARLY TOMORROW MORNING...SO WILL THE SHOWERS AND STORMS. HOWEVER...THERE IS A SLIGHT CHANCE OF SOME ACTIVITY REDEVELOPING ALONG A SFC TROUGH FROM NE OK THROUGH SW OK. BY EARLY SUNDAY MORNING...ANOTHER MID LEVEL SHORTWAVE TROUGH WILL MOVE OUT OF WEST TX AND NEAR NORTH TX DURING THE EARLY AFTERNOON. NEAR THE SAME TIME A WEAK COLD FRONT WILL MOVE NEAR THE RED RIVER VALLEY. POPS WILL INCREASE AGAIN AS A RESULT ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FA. RIGHT NOW...WILL STAY JUST BELOW LIKELY. FINALLY...A MUCH STRONGER COLD FRONT IS STILL ANTICIPATED MONDAY AS A DEEP UPPER TROUGH DIGS INTO THE UPPER MIDWEST. EVEN SNOW WILL BE POSSIBLE ACROSS N/NW/W OK TUESDAY. && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && MBS
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT FRI MAR 29 2013
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
516 PM CDT FRI MAR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND OVERNIGHT...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN IN EFFECT THROUGH
THE OVERNIGHT HOURS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM WOODWARD TO
GUTHRIE AND SEMINOLE...TO ADA AND DURANT OKLAHOMA...INCLUDING ALL
OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THIS
EVENING THROUGH 2 AM.
IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH MIDNIGHT.
DISCUSSION...
MOST SHOWERS AND STORMS THAT MOVED ACROSS CENTRAL OKLAHOMA LATE THIS
MORNING HAVE WEAKENED...AND EXITED THE REGION TO THE EAST.
THIS EVENING...MODERATE INSTABILITY...COMBINED WITH RELATIVELY WEAK
VERTICAL WIND SHEAR...WILL BE SUFFICIENT FOR SOME SEVERE STORMS FROM
NOW THROUGH THE OVERNIGHT HOURS. A MODEST CAP HAS KEPT MOST STORM ACTIVITY
FROM DEVELOPING THIS AFTERNOON...BUT THIS CAP IS EXPECTED TO WEAKEN AS AN
UPPER DISTURBANCE MOVES INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA.
THIS WILL ALLOW FOR SCATTERED STORMS...A FEW OF WHICH MAY BE SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS.
STORMS ARE LIKELY TO CONTINUE INTO THE NIGHT...BUT A STRENGTHENING
SURFACE INVERSION WILL LIKELY CAUSE THE STORMS TO BECOME ELEVATED.
A FEW OF THESE STORMS MAY STILL BECOME STRONG TO SEVERE BUT THE
OVERALL INTENSITY OF THE STORMS WILL WEAKEN LATER THIS EVENING. HAIL
UP TO THE SIZE OF QUARTERS AND GUSTY WINDS WILL BE POSSIBLE WITH ANY
STRONG TO SEVERE STORMS AFTER MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF OKLAHOMA AND
NORTH TEXAS ON SATURDAY.
OTHER HAZARDOUS WEATHER...
SOME LIGHT SNOW IS POSSIBLE MONDAY NIGHT ACROSS NORTHERN OKLAHOMA...
AND FREEZING TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY MORNINGS
ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM... WITH
UPDATES AS NEEDED.
CMS/MAXWELL/AUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 NNW EL RENO 35.62N 97.99W
03/29/2013 M1.00 INCH CANADIAN OK TRAINED SPOTTER
&&
MBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 3 NE CONCHO 35.65N 97.96W
03/29/2013 E1.25 INCH CANADIAN OK TRAINED SPOTTER
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 NE CONCHO 35.66N 97.95W
03/29/2013 E1.50 INCH CANADIAN OK TRAINED SPOTTER
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST FREDERICK 34.39N 99.01W
03/29/2013 E64 MPH TILLMAN OK ASOS
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 5 NNE EL RENO 35.60N 97.92W
03/29/2013 E2.50 INCH CANADIAN OK TRAINED SPOTTER
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 7 NNE EL RENO 35.62N 97.89W
03/29/2013 E2.25 INCH CANADIAN OK TRAINED SPOTTER
&&
MDAYThe national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
Hail lasted 45 minutes and produced hail drifts up to one to two feet in some locations.
Hail ranged in sized from the size of quarters to golf balls and lasted up to 45 minutes.
Hail covered the ground at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433889, 433890, 433891, 433892, 433893.